Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 63, NWS Topeka, KS

June 11, 2004Shawnee County, Wabaunsee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 11, 2004, 10:28 PM CDT for Shawnee County, Wabaunsee County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2004, 10:28 PM CDT (03:28 UTC)
Expired
Jun 11, 2004, 11:15 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 29 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5143 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5143 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WUUS53 KTOP 120328
SVRTOP
KSC177-197-120415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1028 PM CDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  EAST CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1115 PM CDT

* AT 1027 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF DOVER...OR ABOUT 21 MILES WEST OF TOPEKA...MOVING EAST AT
  20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOVER
  TOPEKA

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3903 9605 3890 9603 3892 9564 3916 9569

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:27 PM CDT, 7 hours 1 minute earlier.

Area forecast discussion, Jun 11, 3:27 PM CDT, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
327 PM CDT FRI JUN 11 2004

.DISCUSSION...
MAIN FORECAST CONCERN IS THUNDERSTORM CHANCES THIS WEEKEND.

CU FIELD AND 20Z SURFACE OBS SHOW THE DRYLINE POSITIONED FROM NEAR
KHUT TO KMHK UP TO JUST EAST OF KBIE. ATMOSPHERE IS CONDITIONALLY
UNSTABLE WITH NO LARGE SCALE MECHANISM TO PROVIDE THE LIFT TO GET
STORMS TO GO. MODIFIED 18Z SOUNDINGS FROM SGF AND OMA FOR CURRENT
OBS SUGGEST VERY LITTLE IF ANY CAP IS LEFT ACROSS THE WARM SECTOR.
CONVERGENCE ALONG THE DRYLINE DOES NOT APPEAR TO BE VERY STRONG
GIVEN SURFACE WINDS NEARLY PARALLEL TO IT. AN ISOLATED THUNDERSTORM
OR TWO COULD DEVELOP ALONG THE DRY LINE GIVEN ENOUGH CONVERGENCE TO
START THE CONVECTIVE PROCESS. HOWEVER SHEER PROFILES ARE RATHER
BLAND AND THE IS NO APPARENT SHORTWAVE UP STREAM TO SUSTAIN ANY
CONVECTION. IF STORMS DO FORM...THEY SHOULD BE THERMODYNAMICALLY
DRIVEN AND EXPECT ANY CONVECTION TO DIMINISH AFTER SUNSET. THE
THREAT FOR CONVECTION WILL DIMINISH ALSO WITH SUNSET AS THE BOUNDARY
LAYER COOLS. HAVE MAINTAINED A SLIGHT POP FOR THIS EVENING TO COVER
ANY ISOLATED STORM THAT MAY DEVELOP.

BETTER CHANCES FOR THUNDERSTORMS LOOKS TO BE SATURDAY AFTERNOON AND
OVERNIGHT INTO SUNDAY MORNING. BOTH DIRECTIONAL AND SPEED SHEER
PROFILES LOOK BETTER FOR ORGANIZED CONVECTION. ADDITIONALLY THERE IS
A SHORTWAVE TROUGH EXPECTED TO PROPAGATE ACROSS NEB DURING THE DAY.
THIS WILL ACT TO COOL MID LEVEL TEMPS AND WEAKEN THE CAP WHILE
STEEPENING LAPSE RATES. WITH DEWPOINTS EXPECTED TO BE IN THE LOWER
70S...THERE IS PLENTY OF FUEL FOR STORMS AND THINK MANY OF THE
STORMS COULD BECOME SEVERE. SEE THE LATEST SWODY2 FOR MORE DETAILS.
HAVE CONTINUED WITH LIKELY POPS OVERNIGHT SATURDAY. BOTH THE GFS AND
ETA INDICATE THAT CONVECTION WILL EVOLVE INTO AN MCS OVER NIGHT AND
PROPAGATE SOUTH ALONG THE KS/MO STATE LINE. WITH PWS AROUND 1.5
INCHES...HEAVY RAINS ARE ALSO POSSIBLE WITH THE MCS AND HAVE
FOLLOWED HPC/S QPF FORECAST WITH 1 TO 2 INCHES OF PRECIP POSSIBLE
ACROSS THE EASTERN HALF OF THE FORECAST AREA.

AIRMASS DOES NOT REALLY CLEAR OUT AND THE MOISTURE REMAINS IN PLACE
ACROSS THE AREA INTO MONDAY. HAVE CONTINUED WITH PRECIP CHANCES
SUNDAY INTO MONDAY WITH LITTLE RIPPLES IN THE NORTHWEST FLOW HELPING
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP ON ANY LEFT OVER OUTFLOW
BOUNDARIES. DID INCREASE POPS ON SUNDAY AND SUNDAY NIGHT AS BOTH THE
ETA AND GFS SHOW THE PRECIP REDEVELOPING. DO NOT THING IT WILL RAIN
THE WHOLE WEEKEND...BUT THINK THERE COULD BE SCATTERED AFTERNOON
THUNDERSTORMS SUNDAY AND CONTINUE INTO SUNDAY NIGHT.

FOR THE REST OF THE WEEK...CONFIDENCE IN THE MODELS DECREASES. THERE
ARE SUBTLE DIFFERENCES BETWEEN THE 00Z AND 12Z RUNS OF THE GFS.
HOWEVER THERE ARE LARGE IMPACTS ON THE FORECAST. THE MAIN QUESTION
IS WHERE A WEAK FRONT WILL STALL OUT. ALL THE MODELS...WITH
DIFFERENCES IN TIMING AND STRENGTH...SHOW SHORTWAVE ENERGY MOVING
ACROSS THE NORTHERN PLAINS AND INTO THE GREAT LAKES. THIS WOULD HELP
TO DRAG A COLD FRONT THROUGH THE PLAINS. THE 00Z RUN OF THE
GFS...AND TO SOME DEGREE THE ECMWF...SHOW A LITTLE MORE NORTHWEST
COMPONENT TO THE 500 MB PATTERN AND BRING THE WEAK FRONT THROUGH
MONDAY NIGHT AND STALL IT OUT ACROSS NORTHERN OK. THE LATEST GFS IS
MORE ZONAL WITH THE 500 MB PATTERN AND CONSEQUENTLY SLOWER WITH THE
BOUNDARY...BRINING IT INTO THE AREA TUESDAY NIGHT AND WEDNESDAY.

DO NOT HAVE MUCH CONFIDENCE IN PICKING WHICH SOLUTION WILL OCCUR.
THEREFORE HAVE REMAINED CONSISTENT WITH THE PREVIOUS FORECAST WHICH
IS SIMILAR TO HPC/S PREFERENCE. THIS WOULD BRING THE FRONT THOUGH
MONDAY NIGHT WITH WEAK SURFACE RIDGING FOR TUE AND WED. HOWEVER IF
LATER MODEL RUNS CONTINUE TO SHOW A SLOWER FRONTAL PROGRESSION...
POPS MAY BE NEEDED FOR MID WEEK AS WELL AS ADJUSTMENTS TO
TEMPERATURES AND WINDS. THE OTHER DIFFICULTY IN THE FORECAST IS THAT
A RELATIVELY MOIST AIRMASS IS EXPECTED TO BE ACROSS EASTERN AND
CENTRAL KS FOR THE BULK OF THE FORECAST. ANY WEAK DISTURBANCE OR
LEFT OVER BOUNDARY COULD BE ENOUGH TO SPARK ISOLATED CONVECTION
THROUGH THE WEEK. PREFER TO MAINTAIN THE DRY FORECAST FOR NOW
INSTEAD OF INSERTING SLIGHT CHANCES EVERYWHERE.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WOLTERS
Hazardous weather outlook, Jun 11, 5:24 PM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
524 PM CDT FRI JUN 11 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-120500-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
524 PM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORM DEVELOPMENT THIS EVENING ACROSS
NORTHEAST AND EAST CENTRAL KANSAS...WITH THE BEST CHANCE ALONG AND
SOUTHEAST OF A LINE FROM SENECA TO MANHATTAN TO HERINGTON. SOME OF
THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY WITH MORE NUMEROUS
STORMS EXPECTED SATURDAY AFTERNOON THROUGH SUNDAY NIGHT. SOME OF THE
STORMS COULD BE SEVERE SATURDAY AFTERNOON AND SATURDAY NIGHT.
LOCALLY HEAVY RAINS ARE ALSO POSSIBLE SATURDAY NIGHT.  LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT...BUT AN ISOLATED TORNADO
CANNOT BE RULED OUT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 11, 9:02 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
902 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             MAPLE HILL              39.08N 96.03W
06/11/2004  1.00 INCH        WABAUNSEE          KS   COUNTY OFFICIAL

            PUBLIC REPORTS IN MAPLE HILL RELAYED BY COUNTY OFFICIAL

&&

SMB
Local storm report, Jun 11, 9:16 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
916 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             ROSSVILLE               39.14N 95.95W
06/11/2004  1.00 INCH        SHAWNEE            KS   TRAINED SPOTTER

0910 PM     TSTM WND GST     1 NNE SILVER LAKE       39.12N 95.85W
06/11/2004  55 MPH           SHAWNEE            KS   TRAINED SPOTTER

            WINDS ESTIMATED AT 55 MPH PLUS

0913 PM     HAIL             ROSSVILLE               39.14N 95.95W
06/11/2004  1.00 INCH        SHAWNEE            KS   TRAINED SPOTTER

&&

SMB
Local storm report, Jun 11, 9:43 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
943 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             ROSSVILLE               39.14N 95.95W
06/11/2004  1.00 INCH        SHAWNEE            KS   LAW ENFORCEMENT

&&

SMB
Local storm report, Jun 11, 10:25 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1025 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             MERIDEN                 39.19N 95.57W
06/11/2004  0.88 INCH        JEFFERSON          KS   TRAINED SPOTTER

&&

SMB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:49 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee41 min
Jun 11, 9:29 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee61 min
Jun 11, 9:44 PM CDTSevere Thunderstorm WarningTOPWabaunsee46 min
Jun 11, 10:18 PM CDTSevere Thunderstorm WarningTOPJefferson57 min
Jun 11, 10:26 PM CDTSevere Thunderstorm WarningTOPBrown64 min
Jun 12, 12:56 AM CDTSevere Thunderstorm WarningTOPAnderson64 min
Jun 12, 5:15 PM CDTSevere Thunderstorm WarningTOPOttawa60 min
Jun 12, 6:39 PM CDTSevere Thunderstorm WarningTOPRepublic66 min
Jun 12, 6:40 PM CDTSevere Thunderstorm WarningTOPAnderson50 min
Jun 12, 6:54 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.